Neurology Expert Forum
muscle pulsation mainly right side
About This Forum:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Fibromyalgia, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

muscle pulsation mainly right side

i am 48 years of age male, god health,
exersie almost daily, latley i have been feeling some muscle pulsation that moves around mainly on my right side from the back on my shoulder blade to my upper part of the stomach, my arm muscle and the muscle behind my thigh.
its more often when i think about it. never as i am sleeping. not sure if its due to overworking the muscles or simething that i need to be more conserned about?
i do take 10 mg. lipitor and 50 mg. prponorol to calm down my nurves.
Related Discussions
Avatar_dr_m_tn
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine you and obtain a detailed history, I can not tell you what the exact cause of your symptoms is or how to treat them. However I will try to provide you with some useful information.
I am not exactly sure what you mean by “muscle pulsations”, however many patients describe movements in their muscles which are consistent with fasciculations, which are small local involuntary muscle contraction visible under the skin arising from the spontaneous discharge of a bundle of skeletal muscle fibers.  It is possible that what you have are fasciculations.
Fasciculations have a variety of causes, the majority of which are benign, however some patients get concerned about this because fasciculations can be present in motor neuron diseases, of which ALS is one of them (Amyotrophic lateral sclerosis).  But actually very few of the patients who seek medical attention for fasciculations turn to have this condition, and most of the time there is an underlying cause which can be corrected or they could be just a benign finding without any significance.
In order to make a diagnosis of ALS, the patient needs to have findings of upper motor neuron and lower motor neuron disease in various segments of the body. This is difficult to explain, but basically a physician will be able to determine findings of upper and lower motor neuron based on history and neurologic exam. For this diagnosis, patients usually have symptoms like weakness, fatigue, muscle pains and cramps, voice changes, problems with swallowing, and other motor problems. Fasciculations by themselves do not make a diagnosis of motor neuron disease. From your post I do not see any description of any of these symptoms which is reassuring.
Common more benign conditions associated with fasciculations include caffeine use, anxiety (which you described), electrolyte abnormalities like changes in the calcium and potassium, thyroid disorders, or other endocrinologic disorders. Most of the time, the history and physical exam helps to determine the presence of one of these conditions, or blood tests may be needed.  There is a condition called Benign Fasciculations, in which spontaneous fasciculations occur and some people may have a widespread or relatively focal presence of fasciculations accompanied by cramps. On long term studies of these patients, it is found that this is a truly benign condition and does not confer a risk for motor neuron disease.
Medications, like stimulants, bronchodilators, amphetamines among others, may also produce muscle twitches, and this is easy to determine based on the history of what the patient is taking.
The fact that you have these “muscle movements” with no other symptom is reassuring, however without being able to obtain a detailed history and examine you, I cannot tell you what the cause of your problems is. Also without being able to see what you call “muscle pulsations”, I cannot tell you exactly what they are.
I have to say that statin medications like Lipitor can be associated with muscle problems, in which case the patient will present with muscle pains and the muscle enzymes (CK) will be elevated. In this case is advised to stop the medication.
I think you should discuss your symptoms and concerns with your physician to determine if further tests are required, to determine if your medications should be stopped or changed, and to determine if you need to see a neurologist for your symptoms.
I hope this information is useful.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank